Alert archive / Alabama / Flash Flood Warnings in 2020
Flash Flood Warning 35, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Oct 29, 2020, 2:05 AM CDT for Calhoun County, St. Clair County, Talladega County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2020, 2:05 AM CDT (07:05 UTC)
- Expired
- Oct 29, 2020, 5:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, AL, St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
685
WGUS54 KBMX 290705
FFWBMX
ALC015-115-121-291000-
/O.NEW.KBMX.FF.W.0035.201029T0705Z-201029T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
Issued by National Weather Service Huntsville AL
205 AM CDT Thu Oct 29 2020
The National Weather Service in Birmingham Alabama has issued a
* Flash Flood Warning for...
Talladega County in east central Alabama...
Calhoun County in east central Alabama...
St. Clair County in central Alabama...
* Until 500 AM CDT.
* At 204 AM CDT, Doppler radar indicated heavy rain across the
warned area. One to two inches of rain has already fallen.
However, heavy rainfall from the remnants of Hurricane Zeta will
continue to move across the area producing additional heavy
rainfall. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Anniston, Oxford, Trussville, Talladega, Sylacauga, Pell City,
Jacksonville, Leeds, Moody and Childersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3384 8606 3394 8590 3396 8553 3395 8553
3389 8554 3388 8564 3380 8558 3361 8569
3350 8591 3330 8598 3329 8612 3311 8617
3310 8648 3318 8651 3336 8634 3350 8638
3357 8655 3378 8658 3383 8641 3399 8628
$$
KDWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 12:10 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 29, 12:10 AM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1210 AM CDT Thu Oct 29 2020 .UPDATE... For 06Z Aviation. && .SHORT TERM... /Updated at 153 PM CDT Wed Oct 28 2020/ Today through Thursday. An impactful weather event is likely to unfold across Central Alabama over the next 24 hours as tropical system Zeta quickly moves across during the overnight hours and into early Thursday morning. We continue to highlight gusty and damaging winds capable of downing numerous trees and power lines as the primary threat. Additionally, there will be a threat for heavy tropical downpours in a short period of time capable of producing flash flooding, and conditions may become favorable for a few brief tornadoes in the east/southeastern portions of Central Alabama. Forecast: Zeta is rapidly moving north-northeastward around 20 mph with conditions deteriorating along the Louisiana coast. The system will begin to accelerate northeastward in the following hours as it comes under heavy influence of a strong upper low moving eastward over the southern Plains. Current intensity projections, place the system as an low end Category 2 hurricane at landfall which will occur in the coming hours. Thus far, we have seen a lull in rainfall east of I-65 with showers ongoing west of I65 & along the AL/MS state line for much of the day as moisture continues to surge inland within strong, deep southerly flow. This evening, rain will become widespread over the area as the center of Zeta moves into southern Mississippi with just enough instability for a few rumbles of thunder, but not seeing enough indications for strong storms this afternoon. The center of the system will reach our southwestern counties by midnight, rapidly track towards the Carolinas, and exit around sunrise with a few light showers lingering on the back end of the low for much of the morning. Once Zeta and the upper low move away from the area, dry and cooler air will begin entering from the west by Thursday night. Impacts: Winds: The fast motion of Zeta will produce a different scenario than what we dealt with the previous tropical systems this year. This system will be able to maintain more of its intensity as it tracks inland due to the lower residence time over land. From a messaging stand point, we want to continue emphasizing wind impacts as the primary threat with most modeling indicating the potential for tropical storm force winds over much of Central AL with gusts up to 60 mph (potentially higher in isolated cases). 925mb winds will be roaring aloft ~80-90kts due to enhancement from the strong upper low, so a concern is for some of those winds to mix down (although with a reduction in speed), especially on higher elevations and ridge tops. Due to this, we have issued a Tropical Storm Warning for the counties previously highlighted in the Watch and added Russell & Bullock counties to the Warning due to being on the southeastern extent of the strong wind field. Most of the higher winds will be found on the eastern side of circulation. Based on the current track which takes the center just south of I-20, we have issued a Wind Advisory for Fayette, Walker, Blount, and Pickens where winds are not expected to reach Tropical Storm force, but may increase to 15 to 25 mph with gusts up to 35 mph for a few hours as the center passes near. Expect numerous trees to go down across Central AL overnight producing power outages and obstructions to roadways. The period of highest, damaging winds will only last around 4 to 5 hours at each location. Flooding: The thought process remains the same regarding potential for heavy tropical downpours, although limited in time due to the fast motion, an additional 1 to 3 inches will fall in a relatively short period within the Flash Flood Watch area. Some areas have already been saturated by preceding rainfall with isolated reports of nuisance flooding that occurred with rain earlier this morning. Therefore, we will continue with the Flash Flood Watch until 10 AM tomorrow morning. Tornadoes: Current guidance indicates around 1500-2000 J/kg of SBCAPE spreading over the area now that dewpoints are in the lower to mid 70s with surface temps in the lower 80s in our south. As we lose daytime heating tonight, those values will diminish ahead of the strong shear zone associated with Zeta. Some instability will linger due to the strong southerly Gulf inflow, but the availability of enough unstable air to support sustained updrafts remains in question as with most tropical situations. A plume of SBCAPE ~500-700 J/kg is progged to move across our southeastern tier of counties mainly east of I-65 but south of I-20. Activity in this area may become more cellular, while values will be lower within the primary rain shield just east of the circulation. This provides enough concern to expand the Marginal Risk area a touch more to the north, but will continue to watch short term trends to see if a risk upgrade will be needed in the south, mainly near I-85. We continue emphasizing the potential for a few brief tornadoes if a sustained updraft is able to develop. 86 .LONG TERM... /Updated at 153 PM CDT Wed Oct 28 2020/ Friday through Wednesday. Friday will be a day of transition across Central Alabama with the departing upper trough exiting the northeast US and a broad longwave ridge building across the northwest Gulf of Mexico. Close to home, we may see some lingering wraparound clouds early in the day but increasing anticyclonic flow and subsidence should lead to a mostly clear and relatively cool day across the region. Upper flow quickly becomes zonal for the weekend as the next system begins to take shape across the intermountain region and high plains. Expect a sunny and somewhat cool day on Saturday with morning lows well down into the 40s (perhaps upper 30s far north) and highs rebounding nicely to near 70. We may see a few more mid/high clouds Sunday (particularly by afternoon) ahead of the aforementioned plains system. Some differences in the timing with this front (which looks to be on the dry side), so will likely trend with the blends and lower temps a touch for Sunday. The coolest morning will be Monday with areas north of I-20 likely been in the middle to upper 30s. An isolated freezing temperature not out of the question. A dry and cool pattern to start the upcoming work week behind the departing dry front with some moderation by late Tuesday into Wednesday. All in all, other than some minor temp adjustments for Sunday the current forecast looks in fine shape. 15 && .AVIATION... 06Z TAF Discussion. Our terminals are VFR-MVFR currently and deteriorating quickly as Zeta approaches. Widespread showers are across C AL with the center of Zeta in SW AL. Cigs will be a mix of MVFR and IFR overnight with SHRA heavy at times. The main story, of course will be dangerous winds that may gust as high as the 60s at BHM/EET/ANB, 50s at ASN/MGM, in the 40s/30s at TCL/TOI. Conditions begin to improve between 09-14z as Zeta continues NE into GA in the early morning hours, slightly earlier at TCL. Conditions then will transition to VFR during the afternoon. Wrap around MVFR is possible again for Thursday night, but our short term is too crowded to mention. 08 && .FIRE WEATHER... Showers and isolated thunderstorms will begin to move in from the south, becoming more numerous through this afternoon. Widespread rain, heavy at times, will move through tonight into early Thursday morning as tropical system Zeta moves through along with strong winds. Wind gust up to 60 mph will be possible with the band of rain as the system moves through. Drier and cooler conditions will return to the area Thursday night and remain through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 76 47 60 42 66 / 60 0 0 0 0 Anniston 77 50 62 45 68 / 60 0 0 0 0 Birmingham 75 48 60 44 67 / 50 10 0 0 0 Tuscaloosa 72 48 63 43 69 / 30 0 0 0 0 Calera 74 49 62 44 69 / 50 0 0 0 0 Auburn 78 50 64 48 66 / 50 0 0 0 0 Montgomery 79 50 67 47 71 / 30 0 0 0 0 Troy 81 48 66 47 71 / 20 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch until 5 AM CDT early this morning for the following counties: Autauga...Bibb...Blount...Calhoun... Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Etowah...Greene...Hale...Jefferson...Marengo...Perry... Randolph...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa. Flash Flood Watch from 7 AM to 10 AM CDT this morning for the following counties: Autauga...Bibb...Blount...Calhoun... Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Etowah...Greene...Hale...Jefferson...Marengo...Perry... Randolph...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa. Tropical Storm Warning for the following counties: Autauga... Barbour...Bibb...Bullock...Calhoun...Chambers...Cherokee... Chilton...Clay...Cleburne...Coosa...Dallas...Elmore...Etowah... Greene...Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Pike...Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa. Wind Advisory until 5 AM CDT early this morning for the following counties: Blount...Fayette...Pickens...Walker. &&
Hazardous weather outlook, Oct 28, 7:38 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 738 PM CDT Wed Oct 28 2020 ALZ011>015-017>050-300345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 738 PM CDT Wed Oct 28 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Impacts from Zeta will occur mainly tonight, primarily along and south of Interstate 59. Wind gusts up to 35 mph will be possible in the Wind Advisory area. Sustained winds of 40 to 50 mph are likely with gusts of 60 to 70 mph possible in the Tropical Storm Warning area. Rainfall may be locally heavy at times with two to three inches of rain expected across much of South and Central Alabama through Thursday morning, including some locally higher amounts. This may cause some localized flooding. There is also a potential for isolated brief tornadoes tonight generally along and south of a line from Demopolis to Clanton to Wedowee. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Oct 29, 12:11 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 AM CDT THU OCT 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM TROPICAL STORM CRAIG FIELD AIRPORT 32.34N 86.99W
10/29/2020 DALLAS AL AWOS
34 KTS SUSTAINED, WITH GUST TO 53 KTS.
&&
ASThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 12:22 AM CDT | Areal Flood Advisory | BMX | Dallas, Perry | 3 hr |
| Oct 29, 12:25 AM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Oct 29, 12:51 AM CDT | Flash Flood Warning | BMX | Autauga, Bibb, Chilton, Perry, St. Clair, Shelby | 3 hr |
| Oct 29, 1:08 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Oct 29, 1:51 AM CDT | Flash Flood Warning | BMX | St. Clair, Talladega | 3 hr |
| Oct 29, 3:25 AM CDT | Special Weather Statement | BMX | Cherokee | 35 min |
Nearby
Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.